Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 14, 2003, 1:13 PM CDT for Douglas County, Washington County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 1:13 PM CDT (18:13 UTC)
- Expired
- May 14, 2003, 2:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Douglas County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 15 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996
WUUS53 KOAX 141813
SVROAX
NEC055-177-141900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
113 PM CDT WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF OMAHA
WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
* UNTIL 200 PM CDT
* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL 3 MILES NORTHWEST OF
ARLINGTON...OR ABOUT 26 MILES NORTHWEST OF OMAHA...MOVING SOUTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KENNARD AROUND 125 PM CDT
WASHINGTON AROUND 130 PM CDT
BENNINGTON...ELKHORN AROUND 135 PM CDT
BOYS TOWN...FORT CALHOUN AROUND 140 PM CDT
OMAHA AROUND 150 PM CDT
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4161 9643 4150 9603 4122 9595 4127 9623
4138 9641 4144 9631 4149 9641
$$
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:52 AM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, May 14, 4:52 AM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 AM CDT WED MAY 14 2003 MAIN FORECAST CHALLENGES ARE THE TIMING OF THE NEXT FEW WEATHER SYSTEMS. CURRENTLY...WELL DEFINED CLOSED LOW OVR N CNTRL SD IS MOVING VERY SLOWLY SOUTHEAST...NEARLY VERTICAL OVER SFC LOW. STRONG DRYING HAS REMOVED CLOUDS FROM OUR AREA...BUT PATCHY FOG HAS DEVELOPED MAINLY IN MO RIVER VLY. SHORT TERM...AS COLD CORE CLOSED LOW DRIFTS SOUTHEAST THIS AFTN...STRONG LOW LEVEL HEATING COULD RESULT IN SOME SHOWERS OVER NORTHEAST NE AND WEST CNTRL IA. LATEST ETA AND MESOETA HAVE LOWERED RH OVER MOST OF THE AREA...SO POPS HAVE ALSO BEEN LOWERED. FAIR AND DRY WEATHER FOLLOWS TONIGHT AND THURSDAY. RETURN FLOW AHEAD OF APPROACHING SOUTHERN PLAINS SYSTEM SHOULD BEGIN TO INCREASE CLOUDS THU NIGHT...WITH A CHANCE OF THUNDERSTORMS MAINLY IN THE SOUTH ON FRIDAY INTO FRIDAY NIGHT. ETA IS MORE PROGRESSIVE WITH THE NORTHERN BRANCH OF THE WESTERLIES...AND TAKES PRECIP ENTIRELY SOUTH OF THE AREA. FAVORED THE SOMEWHAT SLOWER GFS RUN...BUT STILL TRIMMED BACK POPS IN CENTRAL COUNTIES WHILE LEAVING THE NORTH DRY. THE WEEKEND WILL LIKELY BE DRY...BUT MODELS BEGIN TO DIVERGE SERIOUSLY ON THE TIMING OF THE NEXT UPPER TROUGH MOVING OUT OF THE PACIFIC NW. ECMWF AND LAST FEW PDS OF THE ETA ARE ADOPTING A FASTER SOLUTION THAN THE GFS...WHICH IS FAIRLY CONSISTENT WITH OLDER RUNS. CANADIAN IS MUCH FASTER IN GENERAL AND WAS REJECTED. EVEN THOUGH GFS SHOWS CONSISTENCY...RELATIVE MEASURE OF PREDICTABILITY IS LOW AND SO IS CONFIDENCE. GENERALLY USED A COMPROMISE BETWEEN GFS AND ECMWF FOR LATER FORECAST PERIODS. EXPECT FAIRLY WARM WEATHER OVER THE WEEKEND AS SFC PRESSURE FALLS IN THE NORTHERN PLAINS. NEXT COLD FRONT LIKELY MONDAY...BUT IF IT DELAYS SUNDAY AND OR MONDAY COULD END UP WITH HIGHS IN THE 80S. ACCEPTED PREVIOUS CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY...BUT ECMWF DEPICTS STRONG DRYING BY TUESDAY...SO LOWERED POPS A BIT BY THEN. .OMA...NONE. POLLACK
Hazardous weather outlook, May 14, 5:12 AM CDT, 8 hours 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST IOWA THORUGH 7 PM CDT. STRONG THUNDERSTORM PRODUCING HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND EARLY THIS EVENING. EXPECT HAIL UP TO AN INCH AND A HALF WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:03 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Seward | 57 min |
| May 13, 8:04 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 26 min |
| May 13, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 50 min |
| May 13, 8:21 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 39 min |
| May 13, 8:49 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 41 min |
| May 14, 12:17 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 43 min |
| May 14, 12:58 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 47 min |
| May 14, 1:47 PM CDT | Tornado Warning | OAX | Douglas | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.